Illinois, 2016

Hail and Damaging Winds in Illinois, May 1, 2016

May 1, 2016 · NWS ILX · 13 events in 5 counties and zones

Low pressure tracking across the region triggered scattered strong to severe thunderstorms along and south of the I-70 corridor during the evening of May 1st. A few of the storms produced wind gusts in excess of 60 mph and hail as large as 2 to 3 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking across the region triggered scattered strong to severe thunderstorms along and south of the I-70 corridor during the evening of May 1st. A few of the storms produced wind gusts in excess of 60 mph and hail as large as 2 to 3 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 2:00 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 1, 2:00 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
300 PM CDT SUN MAY 1 2016

.SHORT TERM...(Tonight)
ISSUED AT 300 PM CDT Sun May 1 2016

19z/2pm surface analysis shows stationary frontal boundary extending
from central Indiana southwestward into the Ozarks.  Ahead of the
front, temperatures have climbed into the middle 70s and SBCAPE
values have reached the 1500-2000J/kg range south of I-70.  This
will be the area of the KILX CWA that will be monitored for
potential severe weather over the next few hours as an upper low
over northern Missouri/southern Iowa shears northeastward and
provides additional synoptic lift.  HRRR is showing scattered
convection across the SE CWA in the warm/unstable airmass...and
additional showers/isolated thunder further northwest in closer
proximity to the upper low between now and about 02z/9pm.  Given
good convergence along the frontal boundary and strong instability,
think a strong wind/large hail threat will exist with any storms
that fire south of I-70 late this afternoon into the early evening.
Once the sun sets and daytime instability wanes, the convection will
weaken and shift eastward into the Ohio River Valley by mid-evening.
After that, mostly cloudy and cool conditions will prevail for the
balance of the night, with low temperatures ranging from the middle
40s northwest of the Illinois River...to the lower 50s far southeast.

&&

.LONG TERM...(Monday through Sunday)
ISSUED AT 300 PM CDT Sun May 1 2016

The upper level trough and surface cyclonic flow is forecast to
remain in place over the Great Lakes region, effecting central and
southeast Illinois through the first part of the week. This will
keep partly sunny and chilly conditions in the area through Wed. In
addition, the cyclonic flow will provide enough focus for
instability showers periodically Mon through Wed. There could be a
break in the scattered pcpn Mon night and Tue, but still keeping a
slight chance of pcpn in the forecast. As the main upper level
system drops down toward Ohio, colder upper level temps will also
arrive, increasing the instability in the area. So have added a
slight chance for thunderstorms, along with the showers for Tue
night and Wed.

Beyond Wed, the pattern should begin to change and sfc ridging
should begin to build into the area. This will push the upper level
system to the east and bring drier weather to the area for the last
half of the weekend. As the high moves across the area, another
weather system will begin to develop in the plains and bring the
return of showers and thunderstorms for possibly next Sunday.

Temps will remain on the cool side through most of the week with the
continued cyclonic flow and general cloudiness. Once the high
pressure moves over the area, temps will begin to warm back up and
should reach into the 70s by the end of the week and into the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1256 PM CDT Sun May 1 2016

IFR ceilings prevail at the central Illinois terminals early this
afternoon: however, latest visible satellite imagery is showing
an appreciable thinning of the overcast. HRRR has consistently
suggested ceilings rising into the MVFR category over the next
couple of hours and have followed this trend accordingly. Think
KPIA/KBMI will be the last sites to improve as cloud cover appears
thickest in this area. With partial sunshine breaking through and
an upper low providing modest synoptic lift, think scattered
showers/thunder will develop this afternoon/evening. Have included
VCTS to cover this possibility. Once daytime instability wanes,
any showers will come to an end after sunset. After that, the low
overcast will spread/develop back southward...with the HRRR
showing IFR ceilings back at all TAF sites between 04z and 06z.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Auten
AVIATION...Barnes
Hazardous weather outlook, May 1, 2:52 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT SUN MAY 1 2016

ILZ027>031-036>038-040>057-061-062-066-071-021100-
CASS-CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
352 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY AS A WEAK COLD FRONT MOVES THROUGH THE AREA. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-067-068-072-073-021100-
CLARK-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
352 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. A
FEW OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH GUSTY WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AS A
WEAK COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM THIS EVENING.

BARNES

In the hours before

Special weather statement, May 1, 5:02 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT SUN MAY 1 2016

ILZ054>056-020000-
MOULTRIE-DOUGLAS-COLES-
602 PM CDT SUN MAY 1 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COLES...EAST
CENTRAL MOULTRIE AND DOUGLAS COUNTIES...

AT 601 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER COOKS MILL...
OR 8 MILES EAST OF SULLIVAN...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TUSCOLA...ARCOLA...ARTHUR...CAMARGO...HUMBOLDT...HINDSBORO...RARDIN...COOKS
MILL...COLES...BOURBON...FAIRGRANGE...CHESTERVILLE AND BUSHTON.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 193 AND 214.

LAT...LON 3951 8852 3971 8851 3987 8820 3955 8800
TIME...MOT...LOC 2301Z 247DEG 20KT 3958 8846

MILLER

The radar

The Lincoln radar (KILX), 120 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coles

When
May 1, 5:35 PM CST to 5:40 PM CST
Where
Coles County, Bushton
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -88.130

Hail, Coles

When
May 1, 5:35 PM CST to 5:40 PM CST
Where
Coles County, Oakland
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -88.030

Hail, Coles

When
May 1, 5:39 PM CST to 5:44 PM CST
Where
Coles County, Oakland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.650, -88.030

Hail, Coles

When
May 1, 5:41 PM CST to 5:45 PM CST
Where
Coles County, 2 mi E of Oakland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.650, -87.992

Hail, Edgar

When
May 1, 5:49 PM CST to 5:54 PM CST
Where
Edgar County, 3 mi S of Brocton
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.677, -87.930

The hailstones were oblong shaped and jagged.

Thunderstorm Wind, Edgar

When
May 1, 5:56 PM CST to 6:01 PM CST
Where
Edgar County, 2 mi E of Redmon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.650, -87.832

A shed was damaged and a few trees were blown down.

Hail, Edgar

When
May 1, 6:06 PM CST to 6:11 PM CST
Where
Edgar County, 2 mi N of Paris
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.649, -87.700

The hail damaged the siding of a home.

Thunderstorm Wind, Edgar

When
May 1, 6:10 PM CST to 6:15 PM CST
Where
Edgar County, 3 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.651, -87.660

Metal shed doors were blown in and some roofing was peeled off.

Hail, Clay

When
May 1, 6:45 PM CST to 6:50 PM CST
Where
Clay County, Ingraham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.830, -88.330

Hail, Clay

When
May 1, 6:45 PM CST to 6:50 PM CST
Where
Clay County, 2.13 mi NW of Ingraham
Measured
1.75 in hail
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
38.850, -88.360

The hail damaged the shutters and cracked the windows of a house.

Hail, Jasper

When
May 1, 7:10 PM CST to 7:15 PM CST
Where
Jasper County, West Liberty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.850, -88.080

Hail, Jasper

When
May 1, 7:17 PM CST to 7:22 PM CST
Where
Jasper County, 5 mi E of West Liberty
Measured
1.75 in hail
Reported by
Public
Coordinates
38.850, -87.987

Hail, Lawrence

When
May 1, 7:30 PM CST to 7:35 PM CST
Where
Lawrence County, 1 mi W of Birds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -87.689

Hail covered the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635378, 635379, 635380, 635381, 635382, 635385, 635383, 635386, 635384, 635388, 635389, 635387, 635390.